Head and brain zaps caused by medication
Medication caused head and brain zaps description:
It feels as if your head, brain, or both have experienced a sudden and unexplainable tremor, vibration, buzz, shake, jolt, or zap.
This sensation is also described as experiencing a head or brain jolt or zap as if it has been jolted by an electric shock. Electric shock feeling is a common description.
This feeling generally comes out of nowhere and doesn’t have a logical explanation. This symptom usually lasts only a few moments and then disappears. This feeling can affect a small part of your head or brain, or feel like your entire head and brain have been jolted.
This feeling can occur rarely, frequently, or persistently and often occurs for no apparent reason.
This feeling can be slight, moderate, or severe.
All variations and combinations of the above are common.
The cause of medication related head and brain zaps
Experiencing head and brain zaps is a common adverse reaction from prescription medications, including antidepressant and anti-anxiety medications. This symptom is also commonly associated with withdrawing from these types of medications.
Some medications are more notorious for this symptom than others. For example, benzodiazepines (Ativan, Xanax, Klonopin, Clonazepam, etc.), SSRIs (Lexapro, Zoloft, Paxil, Prozac, etc.), SNRIs (Effexor, etc.), Cymbalta, and sleep medications are commonly associated with head and brain zaps.
The cause of head and brain zaps is not completely understood. But the common belief is that these types of medications affect how the brain functions, including the brain’s neurons, which are nerve cells that have an electrochemical makeup (a combination of electricity and chemistry). As the brain adjusts to and away from these types of medications, it can experience involuntary reactions, which result in a zap, buzz, or jolt feeling.
The good news is that these zaps aren’t harmful and disappear as the body stabilizers or breaks free from the medication. If you are experiencing head and brain zaps related to a medication, you should discuss it with your doctor and pharmacist for more information.
Fortunately, these zaps disappear when the medication has been discontinued and the body has had sufficient time to adjust.
It’s important to note that even if you’ve been taking the same medication for a long time, you can still experience brain zaps from it. Sometimes this is just how the body reacts to these medications even though the medication hasn’t caused a problem in the past.
Head and brain zaps are also common when taking multiple medications due to how the multiple medications can interact with each other and the body.
If you believe medication isn’t causing your head and brain zaps, they can also be caused by anxiety and the stress it causes. Click the following link for more information about the Brain Zaps anxiety symptoms.
The combination of good self-help information and working with an experienced anxiety disorder therapist is the most effective way to address anxiety disorder and its many symptoms. Until the core causes of anxiety are addressed - the underlying factors that motivate apprehensive behavior - a struggle with anxiety disorder can return again and again. Identifying and successfully addressing anxiety's underlying factors is the best way to overcome problematic anxiety.
Anxiety attacks can be powerful and overwhelming experiences. But there is help available. We encourage you to explore our website for a comprehensive understanding of anxiety, anxiety attacks, disorders, and their signs and symptoms.
Also, for more information about our Anxiety Counseling option; our Available Anxiety Therapists; to Book An Appointment with one of our anxiety therapists; information about Anxiety Attacks, Symptoms, and Treatment options; the signs and symptoms of panic attacks disorder; anxiety Recovery Support area; information about Anxiety; and our Anxiety 101 section; or click on the appropriate link or graphic below:
Return to our anxiety symptoms listing.